Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS Wilmington, OH

April 10, 2001Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 10, 2001, 5:06 PM EST for Ripley County, Indiana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 5:06 PM EST (22:06 UTC)
Expired
Apr 10, 2001, 5:30 PM EST
In force
24 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

What was reported inside it

TimeReportWhereRemark
Apr 10, 5:15 PM ESTHail 0.88Versailles, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 102206
SVRILN
INC137-102230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EST TUE APR 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 530 PM EST...

* AT 506 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF VERSAILLES...OR ABOUT 19 MILES
  SOUTHWEST OF BATESVILLE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VERSAILLES...
  OSGOOD...
  MILAN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
FRANKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:50 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 10, 2:50 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE APR 10 2001

THANKS TO SDF FOR POINING OUT MISTAKE IN MISILN.

SFC FRONT STILL IN NRN FCST AREA BUT PRESSURE RIDGE AND DIFFERENTIAL
HEATING CAUSING SHOWERS TO THE SOUTH. EXPECT BEST STORMS TO BE ALONG
AND SOUTH OF OHIO RIVER THIS EVENING...WITH A SLOW PROGRESSION
NORTHWARD TOWARDS FRONT AS HEATING IS LOST.

TEMPS SHOULD REBOUND TOMORROW AS SOUTHERLY WINDS KICK IN FOR ANOTHER
DAY AS PLAINS SYSTEM MOVES NORTHEAST. CUT BACK A LITTLE ON
HIGHS...BUT WAS STILL THINKING WARM. CONVERGENT BAND LOOKING LIKE A
COLD FRONT WEDNESDAY PM SHOULD NOT COOL TEMPERATURES TOO MUCH AND
THURSDAY SHOULD SEE ONLY A SLOW RISE IN TEMPS AS WINDS TURN
NORTHWEST.

CHANCE FOR SHOWERS IN EXTENDED SHOULD MAINLY FOCUS IN NORTHEAST AND
FAR NORTH WITH NORTHWEST FLOW...AND CONFIDENCE DECREASES IN LATTER
PERIODS.

MISILN OUT.

.ILN...NONE.

FRANKS

In the hours before

Local storm report, Apr 10, 1:56 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
256 PM EDT TUE APR 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....C

0240 PM    BENNINGTON                IN   1.00 INCH HAIL
04/10/01   SWITZERLAND

FQ

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 12:39 PM ESTSevere Thunderstorm WarningILNRipley51 min
Apr 10, 1:22 PM ESTSevere Thunderstorm WarningILNSwitzerland38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.